Hail, Haskell
- When
- June 24, 5:54 PM CST
- Where
- Haskell County, 6.18 mi SE of Sublette Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.410, -100.760
Yet another round of severe weather occurred but this time in only an isolated area, mainly near Sublette in Haskell county and in northern Stevens county. Winds aloft were weak and allow the small cluster to dump copious amounts of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Yet another round of severe weather occurred but this time in only an isolated area, mainly near Sublette in Haskell county and in northern Stevens county. Winds aloft were weak and allow the small cluster to dump copious amounts of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 24, 1:51 PM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 251 PM CDT TUE JUN 24 2008 .DISCUSSION... SHOULD BE A QUIETER EVENING COMPARED TO LAST NIGHT. OVERNIGHT MCV FROM THE MCS WAS EVIDENT ON SATELLITE OVER SOUTHEAST NEBRASKA THIS AFTERNOON. A TRAILING AREA OF MID LEVEL CLOUDINESS AND SOME HIGH BASED SHOWERS EXTENDED SOUTHWEST INTO MY SOUTHEAST CWA. OTHERWISE, THE APPEARED TO BE AN OLD OUTFLOW BOUNDARY DRAPED ACROSS THE AREA STRETCHING FROM SOUTH CENTRAL KANSAS INTO EAST CENTRAL COLORADO. THERE HAD BEEN PERSISTENT MOISTURE CONVERGENCE IN THIS AREA BUT IT APPEARS TO HAVE WEAKENED AS SURFACE WINDS STARTED TO VEER WITH AFTERNOON HEATING/MIXING OF THE BOUNDARY LAYER. VISIBLE SATELLITE AND RADAR SHOWED AFTERNOON HIGH TERRAIN TSRA FORMING IN COLORADO. HOWEVER, WITH THE LACK OF GOOD UPPER LEVEL FORCING OR STEERING, THINK THAT THIS SHOULD DIE OFF AS IT REACHES MY FAR WESTERN COUNTIES EARLY THIS AFTERNOON. THE BEST CHANCE FOR ANY TSRA MAY BE NEAR ELKHART WHERE STORMS COULD FORM OFF THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO AND THE FAR WESTERN PANHANDLE OF OKLAHOMA. WILL ONLY CARRY SMALL POPS HERE THOUGH. OTHERWISE, TEMPERATURES WILL REMAIN SEASONAL THROUGH THURSDAY. THERE MAY STILL BE SOME AFTERNOON/EVENING TSRA AT LEAST ON AN ISOLATED BASIS AS MID LEVEL TEMPS REMAIN RELATIVELY COOL...SO CAPPING SHOULD NOT BE MUCH OF AN ISSUE. WILL CARRY SMALL POPS MAINLY NEAR THE COLORADO BORDER. DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE TO SHOW A SIGNIFICANT UPPER WAVE DEEPENING AND MOVING OUT OF SOUTHERN CANADA ON THURSDAY INTO THE GREAT LAKES REGION BY LATE IN THE WEEKEND. THIS WILL REORIENT THE UPPER LEVEL FLOW TO THE NORTHWEST AND WILL PUSH A COLD FRONT SOUTH ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY. THERE COULD BE A FEW STORMS ALONG THE FRONT BUT THINK THE BETTER CHANCES WILL BE FOR SOMETHING TO DEVELOP IN THE UPSLOPE FLOW BEHIND THE FRONT LATE IN THE DAY FRIDAY AND FRIDAY NIGHT. GIVEN THE PROXIMITY OF THE UPPER LEVEL RIDGE AXIS...THE FRONT SHOULD BECOME STATIONARY TO THE SOUTH AND WEST OF THE AREA. THE MODELS ARE SHOWING INDICATIONS OF LOW LEVEL EASTERLY UPSLOPE FLOW AND SOME MOISTURE POOLING TO THE NORTH OF THE FRONT. LAST NIGHTS ECMWF AS WELL AS THE 12Z GFS AND CANADIAN CONTINUE TO RUNS OF THE GFS ARE ALSO HINTING AT SOME QPF ESPECIALLY OVER THE SOUTHWEST HALF OF THE CWA. THE UPPER LEVEL RIDGE STARTS BUILDING BACK ACROSS THE CENTRAL CONUS LATER IN THE WEEKEND WITH A WEAK LEE SIDE TROUGH REESTABLISHING ITSELF ACROSS THE HIGH PLAINS. TEMPERATURES SHOULD BE INTO THE UPPER 90S TO AROUND 100 THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ABOUT ANY DAY SOMEWHERE OVER THE CENTRAL HIGH PLAINS BUT WILL LEAVE ANY MENTION OUT OF THE WEATHER GRIDS FOR NOW. .AVIATION... ISOLATED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS AFTERNOON. A FEW OF THESE STORMS COULD MOVE INTO SOUTHWEST KANSAS AFTER 22Z. THE STORMS SHOULD BE DIMINISHING AFTER 03Z WITH VFR CONDITIONS PREVAILING THROUGH THE REMAINDER OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 97 68 99 / 10 0 10 10 GCK 65 97 66 99 / 10 10 10 10 EHA 65 98 66 97 / 20 10 20 10 LBL 65 98 67 98 / 20 0 10 10 HYS 66 95 67 98 / 10 10 10 10 P28 70 96 71 98 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT TUE JUN 24 2008 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT TUE JUN 24 2008 /346 AM MDT TUE JUN 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 648 PM CDT TUE JUN 24 2008 KSZ076-250030- HASKELL- 648 PM CDT TUE JUN 24 2008 ...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY... AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RYUS...MOVING NORTHEAST AT 13 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3754 10108 3759 10098 3739 10099 3739 10108 TIME...MOT...LOC 2348Z 238DEG 12KT 3750 10109 18
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 649 PM CDT TUE JUN 24 2008 KSZ075-250030- GRANT- 649 PM CDT TUE JUN 24 2008 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY... AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RYUS...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3755 10109 3739 10108 3739 10117 3751 10122 TIME...MOT...LOC 2349Z 219DEG 10KT 3751 10110 18
The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
13 hail, 2 heavy rain. Local standard time, as filed.
The heavy rain produced a tremendous amount of runoff that caused the sewer system in Sublette to overrun it's capacity. The residents were asked not to use facilities for about 48 hours after the event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119893, 119894, 119896, 119897, 119898, 119899, 119900, 119901, 119902, 119907, 119903, 119904, 119905, 119908, 119906.